Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 206, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 1, 2012, 4:17 PM EDT for Bell County, Kentucky. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2012, 4:17 PM EDT (20:17 UTC)
- Expired
- Aug 1, 2012, 4:30 PM EDT
- In force
- 13 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bell County, KY
The radar
The Knoxville radar (KMRX), 55 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1698 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
027
WUUS53 KJKL 012017
SVRJKL
KYC013-012030-
/O.NEW.KJKL.SV.W.0206.120801T2017Z-120801T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
417 PM EDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BELL COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 430 PM EDT
* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HUTCH...OR NEAR MIDDLESBORO...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
SHELALY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3660 8375 3673 8363 3667 8346 3666 8346
3667 8351 3664 8357 3664 8361 3662 8362
3662 8364 3658 8369 3658 8373
TIME...MOT...LOC 2017Z 312DEG 12KT 3663 8364
WIND...HAIL 60MPH 1.00IN
$$
KAS2 follow-up statements
664
WWUS53 KJKL 012021
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
421 PM EDT WED AUG 1 2012
KYC013-012030-
/O.CON.KJKL.SV.W.0206.000000T0000Z-120801T2030Z/
BELL KY-
421 PM EDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BELL COUNTY UNTIL 430 PM EDT...
AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HUTCH...OR NEAR MIDDLESBORO...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3660 8375 3673 8363 3667 8346 3666 8346
3667 8351 3664 8357 3664 8361 3662 8362
3662 8364 3658 8369 3658 8373
TIME...MOT...LOC 2021Z 312DEG 12KT 3662 8363
WIND...HAIL 60MPH 1.00IN
$$
JACOBSON077
WWUS53 KJKL 012030
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
430 PM EDT WED AUG 1 2012
KYC013-012040-
/O.EXP.KJKL.SV.W.0206.000000T0000Z-120801T2030Z/
BELL KY-
430 PM EDT WED AUG 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELL COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3660 8375 3673 8363 3667 8346 3666 8346
3667 8351 3664 8357 3664 8361 3662 8362
3662 8364 3658 8369 3658 8373
TIME...MOT...LOC 2021Z 312DEG 12KT 3662 8363
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:56 PM EDT, 21 minutes earlier.
Area forecast discussion, Aug 1, 3:56 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 356 PM EDT WED AUG 1 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 356 PM EDT WED AUG 1 2012 ISOLATED TO SCATTERED CONVECTION HAS INITIATED ACROSS THE AREA IN THE PAST HOUR...MAINLY ALONG AND SOUTH OF THE MOUNTAIN PARKWAY. THE MAIN TRIGGER IS A PASSING SHORT WAVE TROUGH CURRENTLY MOVING OVERHEAD OF EASTERN KENTUCKY. A WEAK STATIONARY BOUNDARY HAS ALSO HELPED TO POOL LOW LEVEL MOISTURE. THE BOUNDARY IS NOW NEAR AN KHTS TO KLAY LINE. SOME OF THE CONVECTION HAS REACHED SEVERE STATUS...AND SOME SEVERE STORMS WILL CONTINUE TO BE A THREAT THROUGH EARLY THIS EVENING UNTIL WE LOSE HEATING AND THE SHORT WAVE TROUGH EXITS OFF TO THE SOUTHEAST. THERE SHOULD BE SOME DECENT SUBSIDENCE TONIGHT...SO EXPECT AREAS OF FOG TO FORM...BECOMING LOCALLY DENSE IN THE DEEPER RIVER VALLEYS AND WHERE MORE SUSTAINED POCKETS OF RAIN FALL. LOWS WILL BOTTOM OUT IN THE MID TO UPPER 60S. THE RIDGE WILL BUILD IN ON THURSDAY AND THURSDAY NIGHT...BRINGING FAIR WEATHER. HIGHS WILL TOP OUT A BIT WARMER ON THURSDAY...WITH LOWER 90S...AND SOME MID 90S. LOWS THURSDAY NIGHT WILL BE IN THE 65 TO 70 DEGREE RANGE. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 355 AM EDT WED AUG 1 2012 OVERALL...THE LONG TERM LOOKS TO BE UNSETTLED WITH QUITE A BIT OF RAIN POTENTIAL OVER THE PERIOD. A BERMUDA HIGH IS EXPECTED TO BE STRENGTHENING OVER THE ERN U.S. WHILE AN AREA OF LOW PRESSURE GAINS MOMENTUM OVER CANADIAN PRAIRIES BENEATH A RELATIVELY ZONAL FLOW ALOFT OVER THE OHIO VALLEY TO START THE PERIOD. RETURN FLOW IS EXPECTED TO BE UNDER WAY BY FRIDAY...USHERING AMPLE MOISTURE BACK INTO THE REGION WITH PWATS PROGGED TO BE AROUND 2 INCHES FROM LATE FRIDAY THROUGH SUNDAY AFTERNOON. GUIDANCE CONTINUES TO POINT TOWARDS A COUPLE OF SHORT WAVES SKIRTING THE AREA AROUND THE FRIDAY/SATURDAY TIME FRAME. THE LATEST GFS ALONG WITH THE GEM ARE STILL ADVERTISING A RATHER POTENT WAVE REACHING THE TN VALLEY ON FRIDAY IN CONJUNCTION WITH MODEST ISENTROPIC LIFT AT H85 OVER ERN KY DURING THE AFTERNOON. STILL NOT CONFIDENT ENOUGH TO GO HIGHER THAN CHANCE AT THIS POINT BUT ANOTHER ROUND OF OFFERINGS WITH THE SAME SOLUTIONS SHOULD WARRANT A BUMP UP TO LIKELY POPS FOR AT LEAST PART OF THE CWA ON FRIDAY. SATURDAY IS LOOKING SIMILAR TO FRIDAY...THOUGH WITH LESS IN THE WAY OF SHORT WAVE TRIGGERS...BUT ATTAINABLE FCST CONVECTIVE TEMPS IN THE LOWER 80S ALONG WITH ANY REMNANT BOUNDARIES FROM FRIDAY MAY BE ENOUGH TO GET THINGS GOING BEFORE OUTFLOW PROCESSES TAKE OVER. FOCUS THEN SHIFTS TO AN ALBERTA CLIPPER SYSTEM MOVING THROUGH THE UPPER MIDWEST AND INTO THE GREAT LAKES ON SUNDAY. THE MODELS CONTINUE TO COME INTO BETTER ALIGNMENT WITH THE TIMING OF THE SYSTEM OVERALL. FORCING ASSOCIATED WITH THE COLD FRONT LOOKS TO BEGIN APPROACHING THE AREA ON SUNDAY WITH SHOWERS AND THUNDERSTORMS OVERSPREADING THE AREA DURING THE AFTERNOON AND EVENING BEFORE UPPER LEVEL SUPPORT ARRIVES SUNDAY NIGHT INTO MONDAY. MODELS STILL SUGGEST THE FRONT STALLING OVER THE AREA ON MONDAY AND DESPITE WHAT SHOULD BE DIMINISHING MOISTURE BY THAT POINT...WILL KEEP CHANCE POPS FOR MONDAY TO ACCOUNT FOR MODELS TENDENCIES TO BE A LITTLE FAST IN MOVING THINGS OUT TOO QUICKLY THIS FAR OUT. GIVEN THE INCREASING AGREEMENT AMONG THE MODELS...STAYED FAIRLY CLOSE TO THE CONSENSUS NUMBERS FOR TEMPS THROUGHOUT THE PERIOD. THIS RESULTED IN HIGHS ON FRIDAY AND SATURDAY RUNNING ABOVE NORMAL BEFORE SLIDING BACK TOWARDS CLIMO FROM SUNDAY ONWARD. AFTER A MODEST RIDGE/VALLEY SPLIT THURSDAY NIGHT...LOWS LOOK TO REMAIN WITHIN REACH OF NORMAL THROUGHOUT THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 150 PM EDT WED AUG 1 2012 EXPECT SOME ISOLATED CONVECTION TO POP UP THROUGH THE REST OF THIS AFTERNOON BEFORE DISSIPATING BY DUSK. ANY STORMS WILL BRING IFR CONDITIONS OR WORSE...BUT GENERALLY LESS THAN 15 MINUTES OVER A GIVEN LOCATION. GIVEN THE ISOLATED COVERAGE...WILL CONTINUE TO NOT MENTION THESE AT THE TAF SITES. FOG WILL LIKELY FORM IN THE VALLEYS TONIGHT...AND HAVE INCLUDED TEMPORARY IFR CONDITIONS FOR LOZ AND SME...OTHERWISE VFR CONDITIONS WILL PREVAIL THE MAJORITY OF THE TIME THROUGH THE PERIOD. WEST WINDS BETWEEN 5 AND 10 KTS WILL BECOME LIGHT AND VARIABLE BY DUSK. STRAY CONVECTION CONTINUES TO SPARSELY AFFECT THE AREA EARLY THIS MORNING. THIS SHOULD CLEAR UP BY 14Z. OTHERWISE...VFR CONDITIONS WILL DOMINATE THROUGH THE PERIOD. EXPECT TO SEE SOME PATCHY DENSE VALLEY FOG LATE TONIGHT AND INTO EARLY THURSDAY MORNING...BUT THE MAIN TAF SITES SHOULD REMAIN CLEAR. OUTSIDE OF ANY STRAY THUNDERSTORMS TODAY...THE WINDS WILL BE LIGHT AND VARIABLE THROUGH THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GEOGERIAN LONG TERM....MB AVIATION...GEOGERIAN
Hazardous weather outlook, Aug 1, 11:03 AM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1103 AM EDT WED AUG 1 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 1103 AM EDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW STORMS MAY APPROACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WIND BEING THE BIGGEST THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDICES ON THURSDAY AND FRIDAY WILL TOP OUT BETWEEN 95 AND 100 DEGREES. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM FRIDAY THROUGH MONDAY. THE STORMS ON FRIDAY...SATURDAY...AND SUNDAY COULD PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF/GEOGERIAN
In the hours before
Special weather statement, Aug 1, 3:27 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 327 PM EDT WED AUG 1 2012 KYZ113-115-011945- KNOTT-PERRY- 327 PM EDT WED AUG 1 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345 PM EDT WEDNESDAY AFTERNOON... SOUTHWESTERN KNOTT AND NORTH CENTRAL PERRY. AT 327 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FISTY...OR 7 MILES NORTHEAST OF HAZARD...MOVING EAST AT 25 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. KAS
Local storm report, Aug 1, 3:41 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 2 ESE HINDMAN 37.32N 82.95W
08/01/2012 E0.88 INCH KNOTT KY PUBLIC
&&
TBREWERSpecial weather statement, Aug 1, 3:47 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 347 PM EDT WED AUG 1 2012 KYZ088-115-118-012015- LETCHER-PERRY-HARLAN- 347 PM EDT WED AUG 1 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415 PM EDT WEDNESDAY AFTERNOON... SOUTHWESTERN LETCHER... SOUTHEASTERN PERRY AND NORTHEASTERN HARLAN. AT 347 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DIANE...OR 16 MILES NORTHEAST OF HARLAN...MOVING EAST AT 25 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING FOR SOUTHEASTERN KENTUCKY. KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:17 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Letcher | 43 min |
| Aug 1, 3:43 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 62 min |
| Aug 1, 4:12 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Letcher | 18 min |
| Aug 1, 4:21 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie, Letcher | 39 min |
| Aug 1, 4:40 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Perry | 35 min |
| Aug 1, 4:43 PM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 47 min |
| Aug 1, 5:17 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie, Letcher, Perry | 43 min |
| Aug 1, 5:41 PM EDT | Areal Flood Advisory | JKL | Pike | 79 min |
| Aug 1, 5:45 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie, Letcher, Perry | 30 min |
| Aug 1, 5:47 PM EDT | Areal Flood Advisory | JKL | Harlan, Letcher, Perry | 103 min |
| Aug 1, 6:31 PM EDT | Areal Flood Advisory | JKL | Letcher, Perry | 89 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.